Acetaminophen is a very common drug used to relieve pain and reduce fever. A few of its advantages over non-steroidal anti-inflammatory drugs are that it rarely causes bleeding, upset stomach, or kidney impairment. In excessive doses, acetaminophen causes liver toxicity. The most common brand name is Tylenol.
Last year I watched a video of ZDoggMD and Dr Marty Makarey wherein the latter mentioned offhand that acetaminophen (aka paracetamol) worsens the effect of cytokine storm in COVID-19. That was news to me.
See “Paracetamol-Induced Glutathione Consumption: Is There a Link With Severe COVID-19 Illness?” in Frontiers of Pharmacology, October 2020.
First, note that antioxidant activity is considered an important defense against inflammation, including that which might be due to infection. An important player in antioxidant activity is glutathione. Acetaminophen apparently and commonly reduces blood and cellular glutathione levels. Hence, less antioxidant activity leading to worse infection outcomes. That’s the theory anyway. This is one article that supports Makarey’s remark.
You may have heard about NAC (N-acetylcysteine) being used as a treatment for COVID-19. NAC is a precursor to glutathione.
Guess what the antidote for acetaminophen poisoning is…NAC
From the article linked above:
GSH [glutathione], an abundant tripeptidyl molecule, contributes to the body and lung health status (Cantin and Begin, 1991) and plays pivotal roles in protecting cells against oxidative stress-induced cellular damage, in detoxifying xenobiotics and drug metabolism (Cantoni et al., 1996); decreased GSH levels are associated with the common features of aging as well as of a wide range of pathological conditions (Homma and Fujii, 2015), comorbidities, smoking habit which, intriguingly, represent the major risk factors for COVID-19.
Resistance to viral diseases positively correlates with the extent of GSH stores (Khomich et al., 2018). Higher levels of GSH have been associated with better individual’s responsiveness to viral infections (De Flora et al., 1997; Lee, 2018): in particular, GSH is known to protect host immune cells operating in oxidative stressing environments and contributes to their optimal functioning. Reactive oxygen species (ROS)-induced alterations of the immune response has been proposed as a key player in COVID-19 pathogenesis and antioxidant intervention with NAC recommended as a preventive and therapeutic strategy (De Flora et al., 2020; Schönrich et al., 2020).
Interestingly, preventive supplementation of NAC significantly reduced the incidence of clinically apparent influenza, especially in higher risk elderly population (De Flora et al., 1997). This effect may also depend on the GSH-induced inhibition of various respiratory viruses’ replication, an effect which is thought to prevent increased viral loads and the subsequent massive release of inflammatory cells into the lung. i.e. cytokine storm (Palamara et al., 1996; Nencioni et al., 2003). To this regard, GSH may also have direct anti-SARS-CoV-2 potential: indeed a computational study indicates that the binding of spike protein to ACE2 is maximal when ACE2-sulfur groups are in the form of disulfides and impaired when fully reduced to thiols: hence a prooxidant environment with low levels of GSH would favor viruses cellular entry (Hati and Bhattacharyya, 2020).
One of the authors’ conclusions is:
The routinary use of PAC [paracetamol, aka acetaminophen] in at risk categories, along with their intrinsically frail conditions, may have further worsen the scarcity of GSH, especially in western countries where PAC consumption is particularly high. Such a situation may have rendered this group of population even more susceptible to SARS-CoV2 at the time of its spreading. To this end a merely speculative but intriguing hypothesis is that PAC adoption might have contributed to the high virulence of COVID-19 observed in many EU countries and USA. Notably, in most countries PAC is freely sold as an OTC [over the counter] drug, raising the risk of unintentional abuse and increased adverse effects (Sansgiry et al., 2017).
Interesting stuff. But at this point there is no medical consensus on this issue.
Steve Parker, M.D.